Indiana, 2020

Flash Flood in Indiana, August 1, 2020

August 1, 2020 · NWS IND · 1 event in 1 county or zone

During the late evening hours of July 31st, a nearly stationary storm formed over portions of Martin and Daviess county. Over the course of 3 hours, 6 to 8 inches of rain fell across areas that had received 4 to 6 inches the day before.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

During the late evening hours of July 31st, a nearly stationary storm formed over portions of Martin and Daviess county. Over the course of 3 hours, 6 to 8 inches of rain fell across areas that had received 4 to 6 inches the day before. This led to significant flooding near the town of Shoals as well as other rural portions of Martin and Daviess counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 31, 11:02 PM EST, 58 minutes earlier.

Area forecast discussion, Jul 31, 11:02 PM EST, 58 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1202 AM EDT Sat Aug 1 2020

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 314 PM EDT Fri Jul 31 2020

Unsettled weather will continue through early next week as an upper
level trough lingers across the Ohio Valley and Great Lakes. Expect
periodic threats for showers and thunderstorms through Tuesday with
the potential for heavy rainfall at times. Drier air will finally
arrive by the middle of next week with high pressure. Temperatures
will remain below normal for early August through much of next
week.

&&

.NEAR TERM /Rest of Tonight/...

Issued at 922 PM EDT Fri Jul 31 2020

Made adjustments to hourly POPs to account for more widespread
rain ongoing compared to what was expected earlier today. Thoughts
are going forward that scattered showers will continue through the
night, especially along and south of I-74. Winds look to remain
strong enough to prevent fog formation, but some patchy fog is
possible during breaks in the rain. Relevant portions of previous
discussion follows...

An upper low and associated surface wave located over Missouri this
afternoon will kick out to the east tonight...prompting the frontal
boundary to lift north with a slowly increasing threat for showers
as the night progresses from south to north. Most of the showers
should remain near and south of I-70 through much of the evening
where the best low level forcing will reside in closer proximity to
the deeper moisture and frontal boundary.

After midnight...the frontal boundary will lift up into the forecast
area as the surface wave tracks into the lower Ohio Valley. Deeper
moisture will continue to advect into the region from the south with
convective coverage increasing over the southern half of the
forecast area during the predawn hours. There may be just enough
instability present near the boundary over far southern counties to
generate a few rumbles of thunder as well. Will focus highest pops
south of I-70 rising to likely over the lower Wabash Valley and
south central Indiana towards daybreak Saturday.

Temps...low level thermals support lows falling into the mid and
upper 60s. Overall NBM guidance captures this nicely and was
accepted.

&&

.SHORT TERM /Saturday through Monday/...
Issued at 314 PM EDT Fri Jul 31 2020

Forecast challenges focus on continued convective chances through
much of the period as a broad upper level trough remains across the
region.

A persistent upper level trough extending from near James Bay south-
southwest into the Great Lakes and Mississippi and Ohio Valleys will
serve as the anchor piece for the unsettled and cooler weather
regime in place through Monday. Additional features will present
favorable periods where rain and convection will be more focused
through the weekend and early next week. The first of these
additional features is a surface wave tracking through the Ohio
Valley Saturday and Saturday night...an unusual system track for mid
Summer. While this system will reintroduce a more widespread heavier
rainfall threat into the region...mesoscale features discussed below
suggest a non-zero and somewhat sneaky setup for isolated severe
weather Saturday afternoon and evening focused across the southeast
half of the forecast area and points further SE.

Model guidance has largely aligned on the track and speed of the
surface wave Saturday...taking it from western Kentucky Saturday
morning into northwest Ohio by early Sunday. As the wave comes into
the region Saturday...deeper moisture will again be drawn north and
reinforced...highlighted by near record PWATs peaking above 2 inches
and dewpoints rising into the low to mid 70s. Once again similar to
Thursday...convection should increase in coverage through the day
with soaking rainfall and an enhanced flooding threat generally
along and S/E of a Terre Haute-Indy Metro-Muncie line. HIgher pops
are warranted focused during the afternoon and evening.

Stronger low level forcing will lift into the central Ohio Valley
courtesy of an 850mb jet immediately ahead of the surface wave. This
will also help to set up modest directional shear through the
boundary layer with easterly flow at the surface veering to a S/SE
direction. The available shear and helicity...combined with weak
instability... deep moisture and LCLs likely to hover between 1000-
2000ft presents a setup for a few storms to rotate and cause some
trouble that is not readily evident. A couple mitigating factors are
there as well that makes confidence lower in any sort of severe
potential...namely weak lapse rates and high uncertainty with
respect to heating and consequently available instability. The
ceiling for severe storms appears higher just east of the region
across Ohio and eastern Kentucky where potential instability should
be higher. But the track of the surface wave across the southeast
portions of the forecast area during the late afternoon-early
evening peak heating period with a warm front extending to the east
suggest a non-zero threat for spinning cells focused over the
southeast half of central Indiana. Interestingly...two favorable
CIPS analogs stand out from 8/28/2006 and 6/24/2014. Both of these
days saw deep tropical airmasses with low topped supercells that
produced a few small tornadoes over Indiana and Ohio. This is by no
means a slam dunk for severe weather Saturday...but the factors
above warrant keeping an eye on how convection evolves later
tomorrow over the region.

Convective coverage will diminish late Saturday night into Sunday
morning as the surface wave departs off to the northeast. While weak
surface ridging will briefly build in on Sunday...a trailing piece
of energy will swing through the region during the afternoon and
will likely serve as a catalyst for isolated to scattered convection
focused especially over the northern half of the forecast area.
Storms will diminish with sunset and set up a brief period with
mainly dry weather. A stronger and more notable wave aloft will
rotate through the upper level trough and across the area on Monday.
With an attendant surface reflection as well...more widespread
showers and storms will again develop over much of the forecast
area. Will bump pops back to likely by Monday afternoon over most of
central Indiana.

Temps...the combination of the upper trough and associated clouds
and periodic convection will keep temperatures down throughout the
short term with a cooler than normal start to August. Trended highs
towards the warmer MET guidance through Monday with temperatures
ranging from the mid 70s to the lower 80s. Lows will be primarily in
the 60s throughout the period.

&&

.LONG TERM /Monday Night through Friday/...
Issued at 200 PM EDT Thu Jul 30 2020

Models and ensembles suggest a frontal system will move southeast of
the area Monday night. However, sharp Great Lakes trough will pivot
through Tuesday and this supports thunderstorm chances through
Tuesday.

After that, high pressure will build in behind the departed cold
front and support mostly dry weather with below normal temperatures
through late next week.

&&

.AVIATION /Discussion for 01/06Z TAF Issuance/...

Issued at 1200 AM EDT Sat Aug 1 2020

MVFR to VFR conditions now to deteriorate into IFR this afternoon

Areas of light rain are ongoing everywhere but LAF. This will
continue through the rest of the night. There will be some
isolated thunder with the rain tomorrow afternoon but with low
coverage, elected to leave SHRA instead of a 6 to 8 hour mention
of VCTS or TS. Ceilings are currently VFR outside of BMG, but will
deteriorate to IFR by this afternoon and vary between high IFR
and low MVFR this evening and tonight. Winds will generally be
north to northeasterly at less than 10 kts.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Ryan
NEAR TERM...Ryan/White
SHORT TERM...Ryan
LONG TERM...MK
AVIATION...White
Hazardous weather outlook, Jul 31, 4:38 PM EST, 7 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
538 PM EDT Fri Jul 31 2020

INZ021-028>031-035>049-051>057-060>065-067>072-012145-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
538 PM EDT Fri Jul 31 2020

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: No hazardous weather is expected at this time.

Discussion: Isolated to scattered showers expected through the
night.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Outlook: Periodic chances for showers and thunderstorms will exist
at times from Saturday through next Tuesday. Severe storms are not
expected at this time. Heavy rainfall is possible, especially around
the weekend. Cloud to ground lightning is possible in and near any
thunderstorms.

Discussion: A frontal system will become quasi-stationary over the
Ohio Valley late this week into early next week, bringing periodic
chances for showers and thunderstorms with locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, Jul 31, 10:17 PM EST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1117 PM EDT FRI JUL 31 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1116 PM     FLASH FLOOD      4 N SHOALS              38.73N 86.79W
07/31/2020                   MARTIN             IN   911 CALL CENTER

            HIGHWAY 450 CLOSED DUE TO 2 TO 3 FEET OF
            WATER FLOWING OVER THE ROAD. HIGHWAY 50 NEAR
            SHOALS WAS GOING TO BE CLOSED SOON DUE TO
            SIMILAR EFFECTS.

&&

AW

The radar

The Evansville,IN radar (KVWX), 84 km away, was scanning. The volume nearest the first event began at 04:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Martin

When
August 1, 12:00 AM EST to 6:00 AM EST
Where
Martin County, 0.86 mi SW of Loogootee to 1.78 mi NE of Mt Pleasant
Cause
Heavy Rain
Property damage
$5,000
Reported by
911 Call Center
Coordinates
38.662, -86.912

Highway 450 was closed for most of the night due to up to 3 feet of water that was flowing over the road. Highway 50 was also closed along with numerous roads within the town of Shoals. Flooding was noted to be the most severe in recent memory. The exact end time for when the shift from Flash Flood to flood is uncertain with an estimate used for the purposes of Storm Data.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2020Every state in 2020This day in weather historyWarnings in Indiana, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 898724.